Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Atlanta, GA

September 4, 2022Henry County, Georgia

NWS Atlanta, GA issued this flash flood warning at Sep 4, 2022, 10:35 PM EDT for Henry County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 10:35 PM EDT (02:35 UTC)
Expired
Sep 5, 2022, 3:39 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Henry County, GA

The radar

The Atlanta radar (KFFC), 38 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS52 KFFC 050235
FFWFFC
GAC151-050845-
/O.NEW.KFFC.FF.W.0042.220905T0235Z-220905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1035 PM EDT Sun Sep 4 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Central Henry County in north central Georgia...

* Until 445 AM EDT Monday.

* At 1035 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by training of thunderstorms and
           locally heavy rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McDonough, Stockbridge, Hampton, Locust Grove, Blacksville, 
  Flippen, Luella, Eagles Landing and Ola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3334 8417 3339 8430 3358 8423 3345 8403
      3330 8409 3333 8415 3334 8415

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
039 
WGUS72 KFFC 050739
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
339 AM EDT Mon Sep 5 2022

GAC151-050749-
/O.CAN.KFFC.FF.W.0042.000000T0000Z-220905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry GA-
339 AM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL HENRY COUNTY...

Flood waters have receded and the heavy rain has ended. Flash 
flooding is no longer expected to pose a threat.

A Flood Watch remains in effect until 800 PM EDT Monday for much of 
north Georgia.

LAT...LON 3334 8417 3339 8430 3358 8423 3345 8403
      3330 8409 3333 8415 3334 8415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:04 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 4, 9:04 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
904 PM EDT Sun Sep 4 2022

.UPDATE...

The main story of the short term forecast continues to be the
flash flooding threat that will persist through at least tomorrow
evening. The current atmospheric setup has an elongated 500mb
trough to the west keeping the moist, deep tropical airmass locked
in place. A stationary boundary acting as the focus for shower
and thunderstorm development is draped across our CWA and oriented
from the northwest to the southeast. In addition to several
ongoing Flash Flood Warnings that included the Flash Flood
Emergency in Chattooga County from this morning, we have issued
several Flash Flood Warnings this afternoon primarily across west
Georgia. Additional waves of showers and thunderstorms are
anticipated over the next 24 hours where backbuilding/training
storms and/or repeated heavy showers over the same area will be
possible. Given increasing concerns over flash flooding potential
across western and north Georgia (as highlighted by WPC's Day 1
Moderate and Day 2 Slight risk categories for excessive
rainfall), A Flash Flood Watch has been issued through tomorrow
evening for locations along and north of the I-85 corridor. Most
locations under the watch have already received 1 to 4 inches of
rainfall where an additional 1 to 3 inches are possible through
Tuesday evening. Locally higher amounts of rainfall will be
possible especially as training and backbuilding storms will be a
concern. Not much has diverged from the previous short term
forecast, so only minor adjustments have been made.

.PREV DISCUSSION... /Issued 807 PM EDT Sun Sep 4 2022/

..Updated for 00Z Aviation Discussion...

PREV DISCUSSION... /Issued 427 PM EDT Sun Sep 4 2022/

.Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Monday Night/...

The main story of the short term forecast will be the deeply moist
and tropical airmass over north and central Georgia today and
Monday. Dewpoints throughout the period are expected to be in the
low to mid 70s and precipitable water values will range from 2 to
2.25 inches. An elongated 500 mb trough extends from the Great
Lakes region southwestward into the lower Mississippi River
Valley. This longwave trough is still expected elongate and shear
more northeast to southwest over the course of the day and into
Monday. As a result, the main energy associated with this system
will remain to the west of the forecast area, but will also keep
moist, southwesterly upper flow in place over Georgia. Multiple
waves of shortwave energy will move northeastward ahead of the
trough, ahead of the trough axis and through the forecast area.
Much of north Georgia remains underneath a broad region of
diffluence in the 250-300 mb layer. Morning soundings indicate
nearly moist-adiabatic moisture profiles, with "tall, skinny"
CAPE and a warm cloud layer greater than 10 kft, both of which
indicate an ideal environment for heavy rain. Meanwhile, a
stationary frontal boundary will remain draped across portions of
central and west Georgia. As waves of low pressure associated with
the aforementioned shortwave disturbance move northeastward into
the area, there are times that the boundary will help focus
precipitation.

One of these waves moved through north Georgia this morning, and
the boundary indeed served to focus precipitation across
northwest Georgia. Storms furthermore moved nearly parallel to
the mean flow, setting up training of heavy rain over portions of
northwest Georgia, particularly Chattooga and Floyd counties.
These areas already received 8-10 inches of rain (with some
areas receiving as much as 12 inches, per MRMS estimates). Several
Flash Flood Warnings are in effect in these areas, along with a
Flash Flood Emergency where the heaviest rain was observed in
Chattooga county. Multiple road closures and road washouts have
been reported within this area as well.

At the time of this writing, another shortwave disturbance is
moving northeastward through central Alabama and towards north
Georgia. Coverage of showers has increased significantly ahead of
this disturbance, becoming numerous across north and central
Georgia. Isolated thunderstorms are embedded within. However, with
the tropical airmass, severe thunderstorms are not expected at
this time. The primary threat will instead remain heavy rain and
flooding. Another round of heavy rain is moving into northern
Georgia, where there is the potential for training, once again.
The deep atmospheric moisture could contribute to highly efficient
rainfall rates, up to 2-3 inches per hour where better convection
develops. This could particularly become an issue in the
locations that are already compromised from heavy rain earlier
today.

As the low pressure wave draws closer, high-resolution guidance
has become more consistent in indicating an organized round of
precipitation moving into the area from the southwest and
spreading into north Georgia tonight and into the overnight
hours. While uncertainty remains in the exact timing, storms
within this round could produce locally heavy rainfall overnight
and into Monday. With the mean flow remaining nearly parallel to
the synoptic forcing, training of heavy rainfall will remain a
possibility. Considering light winds overnight, widespread
rainfall throughout the rest of the day, and ample moisture,
patchy fog and low cloud ceilings are forecast to develop during
the early morning hours before sunrise on Monday.

PoPs are forecast to be highest across north Georgia on Monday,
with likely to categorical PoPs. Chance PoPs are forecast to the
south. Precipitation chances are expected to begin diminishing by
Monday evening and night, although isolated showers may persist
across the far north overnight. At this time, the QPF forecast
through Monday night is between 1 and 2 inches to the north of the
I-85 corridor, and generally less than an inch to the south.
However, as has been the theme of this discussion, locally heavy
rainfall is possible with stronger storms, especially where these
storms train over a long period of time.

King

LONG TERM /Tuesday through Sunday/...

With flash flooding ongoing and additional flooding concerns in
the short term period, only minor changes were made to the
extended forecast based on the latest guidance. The previous
discussion follows...

King

PREVIOUS DISCUSSION... /Monday Night through Saturday/...

Little change to the forecast this morning. Models still show weak
cut-off low remaining to the west of the CWA this week that will
pump moisture into the area and keep rain chances high. Only
disagreement is in exact placement at this point, which is good but
does give worries of under-dispersement in the ensemble. Weak
surface boundary may pass through from NW Tuesday evening into
Wednesday that could act to reduce PoPs a bit those days, but
could be a problem on the back end of the week for some
overrunning/isentropic lift.

Severe chances will be very low to none, but concern continues to
increase for flash flooding potential. Little shear and plenty of
moisture will make for slow moving storms that could be efficient
rainfall producers. Any training or back-building complexes could
certainly create issues, and opportunities will present
themselves given weak surface boundaries that will set up across
the CWA towards the end of the week. Total forecast QPF paints a
broad 2-4" across much of the CWA during just the long term (so
not including rainfall today and tomorrow afternoon), and do
expect that we will see some locally higher amounts within all
this as some convective elements take over (and it is very
possible that some areas see less than the above as well, given
our global models will not be resolving anything resembling
convection). Overall, not willing to hoist any kind of Flash Flood
Watch, especially given potential uncertainty from a variety of
sources, but will continue to monitor closely over the coming
days.

Highs will be in the 80s to close to 90 in most locations, with
higher temps where the sun can break out. Still, gonna be plenty
humid to make up for those more "pleasant" temps, with dewpoints
rarely leaving the 70s.

Lusk

HYDROLOGY...

Several Flash Flood Warnings have been issued across portions of
far north Georgia, including an ongoing Flash Flood Emergency in
Catoosa county, which has received as much as 8-12 inches of rain
over the last 12 hours, per MRMS. Sounding profiles continue to
indicate an atmosphere that is primed for heavy rain, with warm
cloud depths over 10,000 ft and tall, skinny CAPE. Furthermore,
with the persistent trough anchored to the west, the mean flow is
running nearly parallel to the synoptic forcing, which would favor
the development of training bands of storms. Any locations that
have heavy rain train over them will be at risk for flash
flooding, especially those areas in northwest Georgia that are
already experiencing ongoing flash flooding concerns. A Flash
Flood Watch is not in effect at this time, as there are several
warnings already in effect in the far northwest. However, as
another round of showers and thunderstorms approaches from the
southwest later this afternoon and into the evening, the issuance
of a Flash Flood Watch across north Georgia will likely be
needed. The potential for river flooding will also need to be
monitored as flood waters recede and drain into streams, creek,
and rivers.

King

AVIATION...
00Z Update...
MVFR/IFR cigs across most TAF sites this evening with widespread
SHRA and isolated TSRA through through 04Z. Isolated to scattered
SHRA will remain possible through the early morning hours.
LIFR/low end IFR cigs develop after 04Z, becoming MVFR between 15Z
to 17Z. Widespread SHRA return tomorrow primarily across northern
TAF sites with best chances of TSRA at all locations between 18
to 00Z. ESE winds at 5KT or less will shift to the SW around 5KT
by 17Z at ATL.

//ATL Confidence...00Z Update...
High confidence on wind shift. Medium confidence on all other
elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  83  70  87 /  90  70  70  40
Atlanta         70  84  70  87 /  90  80  60  40
Blairsville     66  77  65  82 /  90  80  80  60
Cartersville    70  83  70  86 /  90  80  60  40
Columbus        72  89  72  91 /  80  60  40  30
Gainesville     70  80  70  85 /  90  80  70  40
Macon           72  88  72  90 / 100  60  50  30
Rome            72  83  70  87 /  80  80  60  50
Peachtree City  70  86  70  88 / 100  70  60  40
Vidalia         73  89  73  91 / 100  60  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...KAL
Hazardous weather outlook, Sep 4, 6:20 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
620 PM EDT Sun Sep 4 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-052230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
620 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Numerous showers and scattered thunderstorms will continue across
the outlook area throughout the remainder of tonight. Heavy
rainfall and localized flash flooding is expected in locations
where storms repeatedly move, especially in portions of northwest
Georgia that have observed very heavy rain throughout the morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible area-wide from Monday
through Thursday. A few storms could become strong each day with
frequent lightning, locally heavy rainfall, and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Sep 4, 7:18 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SW LAGRANGE           33.03N 85.05W
09/04/2022                   TROUP              GA   911 CALL CENTER

            WATER OVER ROAD AT BROWNWOOD RD AND PANTHER
            WAY.

&&

CMH
Local storm report, Sep 4, 8:42 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      SUMMERVILLE             34.48N 85.35W
09/04/2022                   CHATTOOGA          GA   PUBLIC

            HWY 27 @ HWY 48 IMPASSABLE.

&&

CMH
Local storm report, Sep 4, 8:52 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
852 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     FLASH FLOOD      1 SSE BERRYTON          34.44N 85.38W
09/04/2022                   CHATTOOGA          GA   TRAINED SPOTTER

            SIGNIFICANT FLASH FLOODING WITH 114 CLOSED.
            WATER FLOWING OVER HIGHWAY WITH SOME
            SECTIONS SHOWING WEAKNESS / POTENTIAL
            WASHOUT. FILTER PLANT UNDER WATER AND
            SEVERAL STRUCTURES ALONG RACCOON CREEK ROAD
            DEALING WITH WATER.

&&

CMH
Local storm report, Sep 4, 8:57 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
857 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLASH FLOOD      3 SE JAMES H. FLOYD STA 34.40N 85.31W
09/04/2022                   CHATTOOGA          GA   PUBLIC

            DEBRIS FLOW CAUSED BY FLASH FLOODING ALONG
            SILVER HILL RD.

&&

CMH
Local storm report, Sep 4, 9:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
923 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      PRESTON                 32.07N 84.53W
09/04/2022                   WEBSTER            GA   PUBLIC

            FLOODING ON SR 27 BOTH DIRECTIONS AT
            CEMETARY RD WITH ALL LANES CLOSED.

&&

CMH
Local storm report, Sep 4, 9:38 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT SUN SEP 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      4 N SENEY               34.14N  85.11W
09/04/2022                   FLOYD              GA   EMERGENCY MNGR

            MULTIPLE ROADS ARE FLOODED AND IMPASSABLE ACROSS FLOYD
            COUNTY

&&

CORRECTED LOCATION

EVENT NUMBER FFC2200876

KAL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:09 PM EDTRiver Flood WarningFFCFloyd17 hr
Sep 4, 9:30 PM EDTAreal Flood WarningFFCChattooga, Floyd, Walker12 hr
Sep 4, 9:42 PM EDTFlash Flood WarningFFCBibb, Jones, Monroe5 hr
Sep 5, 9:44 AM EDTAreal Flood WarningFFCChattooga, Floyd, Gordon, Walker5 hr
Sep 5, 4:59 PM EDTSpecial Weather StatementFFCOglethorpe46 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.